Hi - I'm new to this board. I started taking Topamax for chronic headaches/migraines a week ago and feel terrible. I have stomach upset, I'm dizzy/light headed, I have a headache and I can't stay asleep. I have other common side effects like numb and tingling in my hands and feet and sodas taste terrible but I can handle that. Oh I almost fogot I can't seem to put a sentence together anymore! Seems my brain has turned to mush!
I'm supposed to up my dosage tomorrow but I'm afraid I'll never sleep again! I'm not sure if my headache is from the medicine or not sleeping.
I keep telling myself to push through that the side effects will go away in a few weeks but..... it's hard to function when you don't feel good.
Welcome! Please forgive me because it's been awhile since I started taking Topamax (2006), but I don't recall many problems early on. I do know that tingling and numbness in the extremities is a common side effect as well as some of the memory issues. I often have problems trying to come up with the right word that I want to use. I suffered from insomnia well before 2006 so I can't blame the Topamax for that, and unfortunately I would not know if your headaches would be from the lack of sleep or the medication.
I'm guessing that you are slowly titrating up? I think most doctors start at 25mg then go to 50, 100, etc up to the desired dosage. One thing that has helped me is splitting the dosage so I take half in the morning and half at night, although you may already be doing this.
I'm sorry that you don't feel good. Maybe you could call your doctor's nurse to see what he/she might advise? Take care!
Thanks for your post. I was taking 25 mg a day but couldn't stand the side effects so I discontinued the medication. Everyday since I started the medication I had a constant bad headache, I had mush for a brain, I was so sick to my stomach I couldn't stand the smell of most foods, I was dizzy and light headed, I couldnt sleep, I had the typical tingling in hands and feet and most foods tasted bad. My dr told me to take it in the morning and that helped with sleeping but I still had all the other side effects. It was just too much for me.
I have a 6 year old son and because of the side effects I haven't been able to spend time with him. I felt so bad it was all I could do to make it through day. I wasn't able to function fully at work, it was terrible. I've been off the medication for 2 days now and I'm still experiencing a few side effects but hope they will subside soon.
Well it is all about overall quality of life, so it sounds like Topamax just wasn't the best for you. Fortunately there are so many options now, I'm sure there is another medication that won't cause you to feel so bad. I took amitriptyline for about ten years and it worked very well, but I wasn't getting migraines as frequently back then as I do now (I'm not sure if that makes a difference). I don't drink caffeine at all since I discovered that it's a huge trigger for me and it would always bring on a migraine within 24 hours. I've found that stress is also a big trigger.
I hope that you find something soon that will help reduce your migraine frequency...with minimal to no side effects.
I took Topamax for a year. It was wonderful for my headaches - I was getting daily headaches and I went almost a year without having any. However, I eventually had to go off of the medication due to side effects. I starting losing my hair (and what I kept became very brittle), and I started doing things without thinking. It was like my brain and my body were not aligned. I'd think about doing something, but it took a while for the signal to get to where it should go. Some of the things I did were pretty dangerous. I stuck my hand in a hand mixer without turning it off - I thought about turning it off, but I just "skipped" that step somehow. I would also do things like step out in front of cars without looking - I knew to look and even said that in my brain but my body just did it's own thing. It was pretty scary.
I've tried just about everything there is to try out there. Some things work for a while but then they stop. I'm currently having my migraines treated with Botox. It's painful - I get 42 shots every 3 months but worth it. I've gone from a headache nearly every day and headaches so bad they required emergency treatment to 2-3 headaches a month and very manageable - sometimes I can even just sleep them off (which I was NEVER able to do before). I'm also taking Cymbalta and that seems to have helped some too.